Multi-drug Overdose

This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

Calcium channel blocker overdoses are one of the most difficult overdoses for emergency physicians to manage. Even with excellent care, these patients often progress to cardiac arrest or to needing ECMO. This case highlights some key features in management, including:

  • The use of calcium gluconate and high-d0se insulin infusions to assist with blood pressure support (in isolation or in addition to other vasopressors)
  • The use of intralipid as an end of the line rescue treatment
  • The need to consider co-ingestions and their effects on management (in this case, clonazepam that slows the patient’s respiratory rate enough to require intubation)

Clinical Vigenette

A 48-year-old female presents to the ED with an unknown overdose. She was out drinking with friends until an hour ago. Her daughter came home and found her with vomit around her, empty pill bottles, and bits of pills in her vomit.

Case Summary

A 48-year-old female presents with a possible multi-drug overdose including glyburide, clonazepam and nifedipine. She will remain hypotensive throughout the case, despite treatment with calcium, high dose insulin, and other vasopressors. She will also have progressive respiratory depression and will eventually require intubation. She will then proceed to arrest. The team will be expected to give intralipid once the patient has arrested.

Download the case here: Multi-drug (CCB) OD

ECG for the case found here:

sinus brady with 1st degree hb

(ECG source: http://lifeinthefastlane.com/ecg-library/beta-blocker-and-calcium-channel-blocker-toxicity/sb-1hb/)

Post-intubation CXR for the case found here:

normal-intubation2

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Digoxin Overdose

This case is written by Dr. Kyla Caners. She is a PGY5 Emergency Medicine resident at McMaster University and is also one of the Editors-in-Chief here at EMSimCases.

Why it Matters

Digoxin toxicity is of critical importance to recognize. There are many subtleties to its management, which means that the concepts of digoxin toxicity are important to review. This case highlights some key features of chronic digoxin toxicity. In particular:

  • The importance of considering digoxin toxicity in essentially all patients who take digoxin (due to its vague symptomatology)
  • The classic ECG rhythm seen in toxicity: bidirectional VT
  • The importance of treating digoxin toxicity early (and before a level is back) in the unstable patient with suspected toxicity
  • How to dose digibind for management of toxicity

This case is likely to push the knowledge capacity of junior learners. For senior learners, the case could be modified to include a less pathognomonic rhythm at the case onset. For example, a slow a fib could be used. Rapidly alternating between fast and slow rhythms would be another excellent alternative.

Clinical Vignette

Mildred Funk is a 90 year old woman who is brought to the ED by her daughter because of confusion. She had some vomiting and diarrhea recently and hasn’t been eating or drinking much since. Today, she seems confused and keeps complaining that she’s dizzy to her daughter

Case Summary

A 90 year-old woman is brought to ED by her daughter because of confusion. She recently had a bought of vomiting and diarrhea and hasn’t been taking much PO since. Today, she is less responsive, seems confused, and is complaining of being dizzy. The team will be given a copy of the patient’s medication list, which will include digoxin. On arrival, the patient will be hypotensive and her rhythm will be bi-directional VT. Ideally, the team should give digibind. If they do not, they will receive blood work back with a high level to trigger administration.

Download the case here: Digoxin Overdose

ECG #1 for the case found here:

Bidirectional-VT

(ECG source: http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/04/Bidirectional-VT.jpg)

ECG #2 for the case found here:

afib.jpg

(ECG source: http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/08/af1.jpg)

CXR for the case found here:

normal-female-chest

(CXR source: http://radiopaedia.org/articles/normal-position-of-diaphragms-on-chest-radiography)

ASA Overdose

This case is written by Dr. Kyla Caners. She is a PGY5 Emergency Medicine resident at McMaster University and is also one of the Editors-in-Chief here at EMSimCases.

Why it Matters

Aspirin toxicity causes a complex array of direct and indirect physiologic effects. There are several key factors in the management of aspirin toxicity that this case reviews:

  • Urinary alkalinization is important to help renal clearance and to reduce the CNS effects of ASA
  • Altered LOC is an ominous sign that can be due to either neuroglycopenia or cerebral edema
  • Intubation of a patient with ASA toxicity is high-risk due to their requirement for a high respiratory rate. In fact, in the context of ASA overdose, intubation is an indication for dialysis.

Clinical Vignette

A 22 year-old female presents to the ED saying she just ingested 60 tablets of ASA because she wants to die. Her mom found her while she was finishing the bottle of 325mg tabs approximately 60 minutes ago and called EMS. The patient is complaining of nausea and tinnitus.

Case Summary

22 year-old female presents saying she just ingested 60 tablets of ASA because she wants to die. Her mom found her while she was finishing the bottle of 325mg tabs approximately 60 minutes ago and called EMS. The patient is complaining of nausea and tinnitus and is tachypneic. The team should consider activated charcoal and alkalinize the urine. If they do not initiate treatments, they will receive a critical VBG showing a mixed respiratory alkalosis and metabolic acidosis. The patient will then become somnolent. The team will be expected to check her blood sugar and call for dialysis. They will also need to intubate and recognize the need to hyperventilate and dialyze.

Download the case here: ASA Overdose

ECG for case found here:

Sinus tachycardia 115

(ECG source: http://en.ecgpedia.org/wiki/File:Sinustachycardia.jpg)

CXR for case found here:

normal-female-chest

(CXR source: http://radiologypics.com/2013/01/25/normal-female-chest-radiograph/)

Post-intubation CXR for case found here:

Post Intubation

Post Intubation

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Opioid Overdose with ARDS

This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.

Why it Matters

Opioid toxicity is a clinical diagnosis that should be rapidly recognized and managed. This case highlights four important aspects of a patient presenting after an opioid overdose:

  • Maintaining and addressing a wide differential diagnosis for the comatose patient.
  • Indications for and dosing of naloxone in the treatment of opioid toxicity.
  • Preoxygenation and intubation of a patient in the setting of significant hypoxemia.
  • Recognition of heroin associated acute respiratory distress syndrome (ARDS), a rare complication of opioid toxicity.

Clinical Vignette 

You are working in a community centre emergency department. A 34-year-old male is being brought into the resuscitation bay by EMS after being found unconscious in an alley-way by bystanders who called 911. The patient was given O2 by facemask and no other therapies en-route.

Case Summary

A 34-year-old male was found unconscious in an alleyway by bystanders who called EMS. The patient presents with a clinical opioid intoxication requiring naloxone administration. The patient also presents with acute respiratory distress syndrome (ARDS) secondary to heroin use requiring airway support, intubation and mechanical ventilation.

Download the case here: Opioid Overdose with ARDS

Preintubation CXR for case found here: 

Pre-intuabtion

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Postintubation CXR for case found here:

Post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

ECG for case found here: 

EKG

(ECG source: http://www.emedu.org/ecg/images/sb_1a.jpg)

Lung ultrasound for case found here: